Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 95, NWS Memphis, TN

August 10, 2013Hardeman County, Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 10, 2013, 9:30 PM CDT for Hardeman County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2013, 9:30 PM CDT (02:30 UTC)
Expired
Aug 10, 2013, 11:30 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Hardeman County, TN

The radar

The Memphis radar (KNQA), 94 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 2.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2013-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3591 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2013-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3591 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WGUS54 KMEG 110230
FFWMEG
TNC069-110430-
/O.NEW.KMEG.FF.W.0095.130811T0230Z-130811T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
930 PM CDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 1130 PM CDT

* AT 930 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MIDDLETON...LISBON...HEBRON...LACY AND VAN BUREN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3518 8879 3513 8878 3506 8879 3506 8910
      3517 8910 3520 8878 3519 8878

$$
1 follow-up statement
529 
WGUS74 KMEG 110415
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1115 PM CDT SAT AUG 10 2013

TNC069-110425-
/O.CAN.KMEG.FF.W.0095.000000T0000Z-130811T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARDEMAN TN-
1115 PM CDT SAT AUG 10 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN HARDEMAN
COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3518 8879 3513 8878 3506 8879 3506 8910
      3517 8910 3520 8878 3519 8878

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 7:38 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 10, 7:38 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
738 PM CDT SAT AUG 10 2013

.UPDATE...
UPDATED TO REDUCE RAIN CHANCES THIS EVENING AND ADJUST CLOUD COVER.

&&

.DISCUSSION...

LOCATION OF WEAK FRONTAL BOUNDARY BECOMING MORE DIFFUSE AS
MEMPHIS WINDS HAVE NOW SWUNG NORTHERLY. MAIN FRONTAL CLOUD COVER
THOUGH REMAINS NORTH OF A HARRISBURG ARKANSAS TO HUNTINGDON
TENNESSEE LINE. ALSO RADAR TRENDS HAVE SHOWN A FEW SPOTTY SHOWERS
IN THIS ZONE OVER THE PAST HOUR.

THE COMBINATION OF DIMINISHING INSTABILITY AND THE HRRR MODEL
TRENDING TOWARDS WEAKENING CONVECTION IN CENTRAL ARKANSAS...HAVE
REDUCED RAIN CHANCES TO JUST SLIGHT THROUGH THE EVENING. HAVE
LEFT FORECAST FOR AFTER MIDNIGHT ALONE ALONG AND NORTH OF
INTERSTATE FORTY...AS PERSISTENCE THE PAST FEW DAYS HAS SHOWN
SHOWERS AND STORMS REFIRING IN THIS REGION BEFORE DAYBREAK.
FURTHER SOUTH HAVE KEPT THE SLIGHT RAIN CHANCE WORDING THROUGH
EARLY SUNDAY MORNING.

ALSO TWEAKED CLOUD COVER WORDING TO MOSTLY CLOUDY SKIES ACROSS
THE NORTHWEST THROUGH THE NIGHT.

JAB

&&

.PREV DISCUSSION... /ISSUED 730 PM CDT SAT AUG 10 2013/

.UPDATE...

.UPDATED FOR THE 00Z AVIATION DISCUSSION.

.PREV DISCUSSION... /ISSUED 345 PM CDT SAT AUG 10 2013/

DISCUSSION...20Z SURFACE ANALYSIS PLACES A QUASI-STATIONARY
BOUNDARY FROM THE OHIO VALLEY BACK THROUGH THE MISSOURI
BOOTHEEL...CENTRAL ARKANSAS...AND INTO EAST TEXAS THIS AFTERNOON.
SHOWERS AND A FEW THUNDERSTORMS HAVE MAINLY BEEN CONFINED TO NORTH
MISSISSIPPI THIS AFTERNOON WHERE A COMBINATION OF MODERATE
INSTABILITY...LEFT OVER OUTFLOW BOUNDARIES FROM LAST NIGHT/S
CONVECTION...AND A TROPICAL PLUME OF LOW LEVEL MOISTURE FROM THE
GULF OF MEXICO RESULTED IN SHOWERS AND THUNDERSTORMS AS CONVECTIVE
TEMPERATURES WERE REACHED. MEANWHILE...THE BOUNDARY LAYER
STABILIZED ACROSS THE REMAINDER OF THE MID SOUTH AND
SHOWERS/THUNDERSTORMS DISSIPATED. SHORT TERM CONVECTIVE POTENTIAL
THROUGH TUESDAY NIGHT REMAINS THE PREDOMINANT FORECAST CHALLENGE
IN THIS AFTERNOON/S FORECAST.

SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...LATEST SHORT TERM
MODELS CONTINUE TO INDICATE VERY LITTLE IF ANY CHANGE IN THE
OVERALL PATTERN ACROSS THE LOWER MISSISSIPPI VALLEY AS A QUASI-
STATIONARY WILL NOT MOVE MUCH ACROSS THE MIDDLE AND LOWER MISSISSIPPI
VALLEYS THROUGH TUESDAY NIGHT. THE TREND OVER THE PAST FEW NIGHTS
HAS BEEN FOR THE RE-DEVELOPMENT OF SHOWERS AND THUNDERSTORMS AS
850 MB LOW LEVEL WINDS INCREASE TO 25-30 KTS ALONG AN 850 MB
THETA-E RIDGE AXIS AND MIGRATE INTO THE MID SOUTH OVERNIGHT
TOWARDS MORNING. THUS...HAVE LEANED TOWARD LOWER EVENING
SHOWER/THUNDERSTORM CHANCES WITH GREATER CHANCES
OVERNIGHT...ESPECIALLY ALONG AND NORTHWEST OF THE MISSISSIPPI
RIVER. LATEST MODELS DO NOT INDICATE A SUBSTANTIAL AMOUNT OF RAIN
OCCURRING OVER THE NEXT FEW DAYS ALONG WITH A MORE FAVORABLE
WIDESPREAD HEAVY RAINFALL PATTERN. THUS...DECIDED TO NOT ISSUE A
FLASH FLOOD WATCH GIVEN THESE RECENT TRENDS. NONETHELESS...LATER
SHIFTS WILL CONTINUE TO MONITOR SUBSEQUENT TRENDS/MODEL RUNS IF
THIS SCENARIO CHANGES. REGARDLESS...HIGH PRECIPITABLE WATER VALUES
AVERAGING AROUND 2 INCHES WILL STILL FAVOR THE POTENTIAL FOR
LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL. WILL MENTION THE
POTENTIAL FOR A STRONG THUNDERSTORM OR TWO WITH GUSTY WINDS AND
HEAVY RAINFALL AS THE THREATS.

LONG TERM...(WEDNESDAY THROUGH SATURDAY)...LATEST GFS/ECMWF LONG
TERM MODELS INDICATE THE THREAT FOR PERSISTENT SHOWERS AND
THUNDERSTORMS WILL GRADUALLY DIMINISH BY LATE WEEK AS AN UPPER
LEVEL LONGWAVE TROUGH AXIS PUSHES THE WEAK QUASI-STATIONARY
BOUNDARY SOUTH AS A COLD FRONT. SLIGHTLY COOLER TEMPERATURES WILL
BUILD IN FOR THE REMAINDER OF THE PERIOD.

CJC

&&

.AVIATION...

00Z TAF CYCLE

A FRONTAL BOUNDARY REMAINS STRETCHED ALONG OR JUST NORTH OF THE
I-40 CORRIDOR. ISOLATED TO SCATTERED SHOWERS WILL CONTINUE TO THE
NORTH OF THE FRONT AND MAY IMPACT KJBR THROUGH THE EVENING. IN
ADDITION...MVFR CIGS WILL BE COMMON TO THE NORTH OF THE FRONT
INCLUDING KJBR. A CONVECTIVE OUTFLOW BOUNDARY MOVING NORTH FROM
NORTHEAST MISSISSIPPI INTO WEST TENNESSEE MAY RESULT IN A FEW
STORMS IN THE VICINITY OF KMKL OVER THE NEXT FEW HOURS.
ELSEWHERE...AT KMEM AND KTUP EXPECT DRY CONDITIONS AND VFR CIGS/VSBYS.

LATER TONIGHT...INCREASING LOW LEVEL FLOW NOSING OVER THE FRONT
WILL LIKELY RESULT IN INCREASING STORM COVERAGE ALONG AND NORTH OF
THE FRONT. THE FRONT WILL LIKELY MOVE VERY LITTLE THROUGH THE
NIGHT. EXPECT AN INCREASE IN STORMS AT KJBR LATE TONIGHT INTO
SUNDAY MORNING ALONG WITH IFR CIG REDUCTIONS. ADDED A TEMPO TO
ACCOUNT FOR THIS ACTIVITY. FURTHER SOUTH...OUTFLOW DRIVEN
CONVECTION MAY RESULT IN SCATTERED SHOWERS AND STORMS DEVELOPING
SOUTH INTO KMKL AND KMEM THROUGH SUNDAY MORNING.

LATER SUNDAY AFTERNOON...CONVECTIVE OUTFLOW FROM MORNING
CONVECTION SHOULD SPREAD SOUTH WITH AN OUTFLOW DOMINATED AIRMASS
DEVELOPING AT KMEM/KJBR/KMKL WITH SCATTERING CLOUDS AND REDUCED
STORM CHANCES. INCREASED DIURNAL CONVECTION WILL AGAIN DEVELOP AT
KTUP BY AFTERNOON AND WENT WITH TEMPO DURING THE AFTERNOON TO
ACCOUNT FOR THIS ACTIVITY. THESE STORMS SHOULD DEVELOP WITHIN DEEP
TROPICAL MOISTURE PLUME STILL IN PLACE OVER NORTHEAST MISSISSIPPI.
WINDS WILL BE LIGHT NORTHERLY TO THE NORTH OF ANY OUTFLOW BOUNDARY AND
LIGHT AND VARIABLE TO THE SOUTH. WINDS WILL RETURN LIGHT SOUTHERLY
LATER SUNDAY AFTERNOON AT KMEM AND KMKL AS THE AIRMASS RECOVERS.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  75  91  74  91 /  30  50  30  50
MKL  69  87  71  87 /  30  50  30  50
JBR  71  87  72  88 /  50  50  30  50
TUP  73  91  72  91 /  20  50  30  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 10, 3:45 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT SAT AUG 10 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
345 PM CDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS CONTAINING GUSTY WINDS AND LOCALIZED
HEAVY RAINFALL ARE POSSIBLE MAINLY ACROSS NORTHEAST MISSISSIPPI
THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG THUNDERSTORMS CONTAINING GUSTY WINDS AND LOCALIZED
HEAVY RAINFALL ARE POSSIBLE ACROSS THE MID SOUTH THROUGH TUESDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:47 PM CDTFlash Flood WarningMEGMcNairy118 min

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.